Connecticut, 2018

Strong Wind in Connecticut, April 4, 2018

April 4, 2018 · NWS OKX · 1 event in 1 county or zone

Strong winds occurred ahead of and behind a cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds occurred ahead of and behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 4, 3:31 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 4, 3:31 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service New York NY
431 PM EDT Wed Apr 4 2018

.SYNOPSIS...
High pressure gradually builds in through Thursday, followed by
another frontal system late Thursday night and Friday. Another
low is forecast to track off the Mid-Atlantic coast Saturday,
with another coastal low possible for next Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
On the heels of a strong cold frontal passage, gusty west
winds will continue through this evening with steepening lapse
rates and the potential for 40 to 50 kt wind gusts mixing down
to the surface. The wind event has been slower to develop and
it is seeming less likely that widespread 50 kt criteria will
be met for those areas under a high wind warning. The higher
elevations will be most susceptible and to the lee of the
higher terrain due to downslope flow. This will have to be
watched closely though over the next few hours to see how the
event evolves. For the time, there are no changes planned to the
wind hazards.

Winds will gradually diminish late tonight and into the morning
with clear skies. Lows will drop to around freezing, which is
below normal by 5 to 8 degrees.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
High pressure builds to the south and west of the area on
Thursday and then off the Mid Atlantic coast Thursday night. A
wave of low pressure over the Midwest Thursday night then lifts
to the northwest of the area Friday morning with light
overrunningprecipitation. Onshore flow that develops ahead of
the system will gradually warm the boundary layer toward morning
with light snow mixing with and changing to rain from south to
north. Snowfall amounts will be light and generally under an an
inch. Liquid equivalent will be about one to two tenths.

Highs on Thursday will be below normal in the mid 40s, with
lows in upper 20s to upper 30s Thursday night before
temperatures begin to warm toward daybreak. With a warm frontal
passage Friday morning,highs will jump back to seasonable
levels in the 50s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
An unsettled pattern dominates the long term period with the
potential for accumulating snow once again.

A cold front will quickly follow through Friday night but with
little moisture. All eyes then turn to the Plains as energy is
gathering along the tail end of the front. General consensus is that
the low will pass to the south on Saturday but there continues to be
enough signal for a northward trend, especially with a strong 250 mb
jet near or just north with the region near the favored right
entrance region. The ultimate extent of the precip shield will be
determined by the track of the wave and any added lift from the jet
which models are trying to key in the position and strength of.

There are hints at a faster timing so how far east the cold front
will get will be key in determining precipitation type. Current
thinking is a general 1-2 inches.

Brief high pressure builds in Sunday afternoon and early Monday. A
stronger, more organized coastal low is possible on Tuesday. This
far out, have capped PoPs at chance, although it looks like it could
be mainly a rainfall event.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
High pressure builds across the region tonight with VFR conditions.
Strong and gusty west winds expected into the early evening hours.
Gusts may reach 40 KT this evening but taper off after midnight.
With daytime heating, west to northwest winds will pick up again
Thursday 15-20 kt with a few gusts to 30 kt possible.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Winds should remain left of 310 magnetic. Amendments
possible for wind direction and strength.

KLGA TAF Comments: Winds should remain left of 310 magnetic. Amendments
possible for wind direction and strength.

KEWR TAF Comments: Winds should remain left of 310 magnetic. Amendments
possible for wind direction and strength.

KTEB TAF Comments: Winds should remain left of 310 magnetic. Amendments
possible for wind direction and strength.

KHPN TAF Comments: Winds should remain left of 310 magnetic. Amendments
possible for wind direction and strength.

KISP TAF Comments: Winds should remain left of 310 magnetic. Amendments
possible for wind direction and strength.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...VFR. W-NW winds G25 KT.
.Friday...MVFR or lower possible in an early wintry mix to
rain. S to SW winds G25-30KT possible.
.Saturday...MVFR to IFR conditions possible with a chance of
rain and/or snow.
.Sunday...VFR with NW winds.
.Monday...MVFR in showers possible

&&

.MARINE...
Gale force gusts will likely continue through tonight and then
subside to SCA condition by Thursday morning.

Winds and seas will build late Thursday, with solid SCA
conditions on Fri.

Seas will remain above SCA levels Friday night, but with winds
diminishing significantly. Low pressure off the Mid Atlantic
Coast may keep seas near SCA criteria over the weekend. A storm
system next week could potentially produce gales depending on
the exact track and intensity.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated today through Tuesday.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EDT tonight for CTZ007>012.
     High Wind Warning until midnight EDT tonight for CTZ005-006.
NY...Wind Advisory until midnight EDT tonight for NYZ071>075-
     078>081-176>179.
     High Wind Warning until midnight EDT tonight for NYZ067>070.
NJ...Wind Advisory until midnight EDT tonight for NJZ006-104>108.
     High Wind Warning until midnight EDT tonight for NJZ002-004-
     103.
MARINE...Gale Warning until 6 AM EDT Thursday for ANZ330-335-338-340-
     345-350-353-355.

&&

SYNOPSIS...CB/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...CB
AVIATION...IRD
MARINE...CB/DW
HYDROLOGY...CB/DW
EQUIPMENT...//
Hazardous weather outlook, Apr 4, 2:55 PM EST, 3 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
355 PM EDT Wed Apr 4 2018

CTZ005-006-NJZ002-004-103-NYZ067>070-052000-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Western Bergen-Orange-Putnam-Rockland-
Northern Westchester-
355 PM EDT Wed Apr 4 2018

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007>012-NJZ006-104>108-NYZ071>075-078>081-176>179-052000-
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-Hudson-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
355 PM EDT Wed Apr 4 2018

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-052000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
355 PM EDT Wed Apr 4 2018

...GALE WARNING IN EFFECT UNTIL 6 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Apr 4, 12:21 PM EST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service New York NY
121 PM EDT WED APR 4 2018

NJZ004-006-104>108-NYZ071>075-176-178-041800-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Eastern Passaic-Kings (Brooklyn)-Northern
Queens-Southern Queens-Bronx-Southern Westchester-New York
(Manhattan)-Richmond (Staten Is.)-
121 PM EDT WED APR 4 2018

...A LINE OF SHOWERS WILL AFFECT HUDSON...UNION...SOUTHEASTERN
BERGEN...ESSEX...SOUTHERN WESTCHESTER...QUEENS...RICHMOND...BRONX...
KINGS AND NEW YORK (MANHATTAN) COUNTIES...

At 118 PM EDT, radar indicated showers associated with a cold front
were located along a line quickly approaching from the west.

Winds in excess of 40 mph are possible with these showers. Higher
gusts will develop behind the front through the afternoon.

LAT...LON 4050 7427 4056 7421 4060 7422 4060 7446
      4066 7440 4067 7446 4074 7437 4081 7434
      4101 7379 4083 7378 4083 7380 4081 7378
      4058 7377 4054 7394 4057 7394 4056 7401
      4060 7404 4052 7413 4050 7422
TIME...MOT...LOC 1718Z 251DEG 35KT 4069 7450 4055 7449 4041 7449 4030
7451 4017 7454

DW
Special weather statement, Apr 4, 12:39 PM EST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service New York NY
139 PM EDT WED APR 4 2018

CTZ005>007-009-010-NYZ070-071-073-075-078-080-176>179-041830-
Northern Fairfield-Southern Fairfield-Northern New Haven-Northern
Middlesex-Southern New Haven-Southwest Suffolk-Northern Nassau-Kings
(Brooklyn)-Northern Queens-Northwest Suffolk-Southern
Queens-Bronx-Southern Westchester-Northern Westchester-Southern
Nassau-
139 PM EDT WED APR 4 2018

...A LINE OF SHOWERS WILL AFFECT FAIRFIELD...CENTRAL NEW HAVEN...
CENTRAL MIDDLESEX...WESTCHESTER...QUEENS...BRONX...WESTERN SUFFOLK...
KINGS AND NASSAU COUNTIES...

At 137 PM EDT, radar indicated showers associated with a cold front
were located along a line quickly approaching from the west.

Winds in excess of 40 mph are possible with these showers. Higher
gusts will develop behind the front through the afternoon.

LAT...LON 4057 7399 4092 7379 4128 7369 4155 7266
      4124 7275 4126 7292 4091 7375 4086 7376
      4085 7376 4090 7349 4095 7349 4091 7322
      4098 7312 4097 7287 4093 7288 4073 7303
      4065 7337 4067 7307 4065 7310
TIME...MOT...LOC 1737Z 255DEG 47KT 4123 7364 4109 7367 4094 7371 4071
7383 4055 7395 4036 7413

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southern New Haven

When
April 4, 6:00 PM EST to 8:00 PM EST
Where
Southern New Haven forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

The mesonet station at Lighthouse Point measured a 50 mph wind gust at 715 pm.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747195.